from the benzodiazepine class of drugs, prescribed primarily for insomnia, panic disorders, and anxiety.
Benzodiazepines (benzos) work by slowing neuron activity in the brain, making it easier for a person to calm down and relax. Besides anxiety and sleep problems, they can also help with tremors, a racing heart, and even alcohol and drug withdrawal symptoms. Because they work fast, benzos can get a person through a panic attack or situations such as an extreme fear of flying in an airplane.
Usually, short-term use of Xanax (or alprazolam, its generic equivalent) is okay. Most people may just feel a bit drowsy or light-headed. The higher the dose, however, the greater the risk of side effects such as falling or losing one’s balance. The medication can affect memory somewhat, too, especially among older users.
Too much Xanax puts a person at risk of overdose, though. It depresses the central nervous system and can make a person stop breathing. If help isn’t sought, the user may risk coma, brain damage, and even death. (The drug flumazenil can treat benzodiazepine overdoses, but the effects do not last because it is a short acting drug, and medical help should still be sought.)
One major concern is that people can become physically dependent on Xanax/alprazolam. That’s because the neurons adapt to the drug and become less active once use stops. Going cold turkey (stopping Xanax abruptly) isn’t the best way to go because of that.
The resulting withdrawal can be uncomfortable and dangerous. Seizures are of the most concern.
Even after short-term use, there’s a risk of dependence on Xanax. Some data indicate the likelihood of dependence is higher with a dose greater than 4 mg a day that’s prescribed for more than 12 weeks. Cutting back bit by bit to zero doses can be easier if the daily amount taken was less than 4 mg.
As a result, tapering off Xanax gradually may be a better approach.
How to Get Off Xanax
Alprazolam/Xanax is one of the most widely prescribed and most heavily abused benzodiazepines in the U.S. People tend to either take too much of the stuff, or take it too frequently.
Still, others take it with substances that make for a potentially risky combination, such as alcohol. Xanax is also a commonly diverted drug. (Diversion occurs when someone takes someone else’s prescription medicines. This tends to be more common among people who have a personal or family history of alcohol or drug abuse.)
There’s also a risk that people with co-existing drug or alcohol problems may misuse Xanax. There are cases of teens misusing benzodiazepines as well, in part because the substances are seen as alternatives to opioids.
Withdrawal from Xanax can be extremely uncomfortable and dangerous, especially when stopping use abruptly (cold turkey). Common symptoms include:
- Trouble concentrating
- Tingling or prickling sensation on the skin
- Muscle cramps and/or twitching
- Blurry vision
- Strong cravings
There is also a risk of seizures after stopping use. Most often, the greatest danger of seizures occurs approximately 24 to 72 hours after the last dose. People should take caution when operating machinery (driving, etc.) after reducing Xanax use, just to be sure that there are no adverse effects.
In some cases, stopping the use of Xanax could produce a withdrawal syndrome that includes delirium and psychosis. That’s yet another reason to stop using while under a doctor’s supervision.
And because Xanax withdrawal tends to be more severe than that of other benzodiazepines, the drug manufacturer suggests a Xanax taper schedule where doses are reduced no more than 0.5 mg every three days. (Medical supervision is still recommended.)
When weaning off Xanax, special cases, such as people with PTSD, traumatic brain injuries, a history of substance abuse or dependence, cognitive disorders, older veterans, or those with multiple prescriptions (including other benzodiazepines, amphetamines, or opioid prescriptions), may require additional steps. The U.S. Department of Veterans Affairs (VA) recommends:
- Admitting people who face greater medical risks to health care facilities
- Switching to a drug with a longer half-life, such as clonazepam (Klonopin) or diazepam (Valium), if needed
- Reducing the initial dose in increments (week 2, reduce by 25%, then do it again for week 4, hold to that dosage for one to two months, and so on)
For anyone who has been using higher doses and faces a higher risk of withdrawal, anti-seizure medications should be considered as well.
Finding Abuse and Addiction Treatment
or alprazolam isn’t like cutting caffeine cold turkey. It’s more than some tiredness or irritation, especially after using it for a longer amount of time or taking it at higher doses.
Because of the risk for seizures and hallucinations, it’s best to ease off of benzodiazepines while under medical supervision.
Doses must be tapered gradually, and counseling can be especially helpful. Outpatient or inpatient therapy can both work, but cognitive behavioral therapy may be especially effective because it focuses on shifting a person’s thinking and behaviors.
A doctor can also prescribe medication during the Xanax taper schedule (such as a sleep aid) to ease discomfort and make a person less likely to relapse.
Because a lot of the long-term health problems remain unknown, it’s even more important to quit Xanax (safely).
- drugabuse.gov – Prescription CNS Depressants
- health.harvard.edu – Benzodiazepines (and the Alternatives)
- fda.gov – Xanax
- ncbi.nlm.nih.gov – A Review of Alprazolam Use, Misuse, and Withdrawal
- getsmartaboutdrugs.gov – Teen Xanax Abuse is Surging
- pbm.va.gov – Effective Treatments for PTSD: Helping Patients Taper from Benzodiazepines
- drugabuse.gov – Commonly Used Drugs Charts
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.